Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 219, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 7, 2020, 6:18 PM CDT for Beltrami County, Hubbard County, Minnesota. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2020, 6:18 PM CDT (23:18 UTC)
- Expired
- Aug 7, 2020, 7:03 PM CDT
- In force
- 45 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Beltrami County, MN, Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 195 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 6:25 PM CDT | TSTM WND DMG | 3 Nnw Lake George, MN | A FEW POPLAR TREES SNAPPED AROUND LAKE MINNIE. REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
| Aug 7, 6:30 PM CDT | TSTM WND DMG | 4 N Bemidji, MN | TREES DOWN HWY 71 AND GLIDDEN RD |
| Aug 7, 7:00 PM CDT | TSTM WND DMG | 2 W Pennington, MN | TREES BLOCKING POWER DAM ROAD AND CONNOR ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 3:52 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
345
WUUS53 KFGF 072318
SVRFGF
MNC007-057-080015-
/O.NEW.KFGF.SV.W.0219.200807T2318Z-200808T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
618 PM CDT Fri Aug 7 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northern Hubbard County in north central Minnesota...
Southeastern Beltrami County in north central Minnesota...
* Until 715 PM CDT.
* At 618 PM CDT, severe thunderstorms were located along a line
extending from near Wilton to Lake George, moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Wilton and Camp Wilderness around 620 PM CDT.
Bemidji around 625 PM CDT.
Kabekona around 630 PM CDT.
Lake Bemidji State Park and Lavinia around 635 PM CDT.
Guthrie around 640 PM CDT.
Other locations impacted by these severe thunderstorms include Camp
Thunderbird East and Camp Thunderbird West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4741 9467 4710 9467 4712 9514 4758 9514
4770 9442 4741 9442
TIME...MOT...LOC 2318Z 264DEG 24KT 4754 9500 4718 9501
HAIL...0.88IN
WIND...60MPH
$$
DJR3 follow-up statements
239
WWUS53 KFGF 072337
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
637 PM CDT Fri Aug 7 2020
MNC007-057-080015-
/O.CON.KFGF.SV.W.0219.000000T0000Z-200808T0015Z/
Hubbard MN-Beltrami MN-
637 PM CDT Fri Aug 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN HUBBARD AND SOUTHEASTERN BELTRAMI COUNTIES...
At 637 PM CDT, severe thunderstorms were located along a line
extending from Bemidji to near Lake George, moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Bemidji and Lake Bemidji State Park around 640 PM CDT.
Lavinia around 645 PM CDT.
Camp Wilderness, Rosby and Nary around 650 PM CDT.
Benedict around 710 PM CDT.
Pennington around 715 PM CDT.
Other locations impacted by these severe thunderstorms include Camp
Thunderbird East and Camp Thunderbird West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4741 9467 4710 9467 4712 9514 4750 9512
4756 9442 4741 9442
TIME...MOT...LOC 2337Z 287DEG 25KT 4749 9489 4715 9504
HAIL...0.88IN
WIND...60MPH
$$
DJR135 WWUS53 KFGF 072356 SVSFGF Severe Weather Statement National Weather Service Grand Forks ND 656 PM CDT Fri Aug 7 2020 MNC007-080005- /O.CAN.KFGF.SV.W.0219.000000T0000Z-200808T0015Z/ Beltrami MN- 656 PM CDT Fri Aug 7 2020 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BELTRAMI COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for north central Minnesota. LAT...LON 4741 9467 4710 9467 4711 9496 4741 9485 TIME...MOT...LOC 2355Z 266DEG 30KT 4741 9469 4713 9481 $$ MNC057-080015- /O.CON.KFGF.SV.W.0219.000000T0000Z-200808T0015Z/ Hubbard MN- 656 PM CDT Fri Aug 7 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTHEASTERN HUBBARD COUNTY... At 655 PM CDT, severe thunderstorms were located along a line extending from near Town Of Cass Lake to near Benedict, moving east at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. These severe storms will be near... Benedict around 705 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4741 9467 4710 9467 4711 9496 4741 9485 TIME...MOT...LOC 2355Z 266DEG 30KT 4741 9469 4713 9481 HAIL...0.88IN WIND...60MPH $$ DJR
741
WWUS53 KFGF 080003
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
703 PM CDT Fri Aug 7 2020
MNC057-080012-
/O.CAN.KFGF.SV.W.0219.000000T0000Z-200808T0015Z/
Hubbard MN-
703 PM CDT Fri Aug 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUBBARD COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Minnesota.
LAT...LON 4741 9467 4710 9467 4711 9496 4741 9485
TIME...MOT...LOC 0001Z 264DEG 24KT 4741 9463 4713 9475
$$
DJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:53 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 7, 3:53 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 353 PM CDT Fri Aug 7 2020 .SHORT TERM...(This evening through Saturday night) Issued at 353 PM CDT Fri Aug 7 2020 Showers and thunderstorms continue in the vicinity of an MCV moving ENE across the area this afternoon. South and east of this feature looks to be the best area for severe storms over the next few hours with ML CAPE at 1500-2500 J/kg and deep shear of 25-40 kts. Area of clearing southwest of MCV in area of outflow could be the best area for redevelopment as indicated by latest HRRR run. Severe storm threats will be mainly winds to 75 mph and 2" hail, but also a tornado or two will be possible. Any storms that develop have the potential to grow upscale to a line of storms in the eastern forecast area before exiting across east-central MN. A cold front will be pushing east across ND later tonight. Some storms could be severe with this potential line of storms...with the best chance along the Canadian border. Decreased chances somewhat with this features as CAMs have trended more towards storm that are isolated in nature. The cold front will usher in drier air for Saturday. Another system is expected to push east across SD and northeastward into eastern ND and MN by late Saturday night. Chances are mainly for the southern half of the forecast area after midnight. .LONG TERM...(Sunday through Friday) Issued at 320 PM CDT Fri Aug 7 2020 The main chance for impactful weather is found at the beginning of the period on Sun, followed by another chance around Thu. During Sun an approaching surface front and upper wave will increase chances for strong to severe convection. Current timing places this front in the vicinity of Devils Lake by noon, progressing to the valley by mid afternoon, then west central MN by early evening. CAPE and shear is available and it would appear the strongest storms would likely be proximal to the frontal position at peak heating time. Bulk shear at 0-6km coincident with the boundary should be in the 30 to 50 kt range, along with SB CAPES between 2 and 4K. The Red River Valley could be the main target region, with storms moving to northwest and west central late afternoon and early evening. High pressure is on schedule to provide quieter weather on Mon through Wed, with the next chance for stronger convection presenting on Thu. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 117 PM CDT Fri Aug 7 2020 The thunderstorm threat will continue for the southern Red River Valley and east into MN through the afternoon hours. Expecting storms to strengthen east and south of the cluster of storms moving through the FAR area currently...and continue into the early evening hours. Other isolated storms will be possible as well, but the highest continued threat will be with the FAR storms. Cigs have been slowly increasing and expect VFR conditions at all terminals by late afternoon outside of TS affected areas. Storms will be again possible late tonight, mainly along the Canadian border. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Knutsvig LONG TERM...WJB AVIATION...Knutsvig
Hazardous weather outlook, Aug 7, 8:16 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 816 AM CDT Fri Aug 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081330- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 816 AM CDT Fri Aug 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are expected to be possible this afternoon, mainly across eastern North Dakota into west central Minnesota. Hail up to 2 inches, wind gusts to 75 mph, and even tornadoes will be possible. Activity will be more isolated in northwestern Minnesota. Another round of thunderstorms will also be possible later tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorms will be possible Saturday morning and again Sunday. Storms could be strong to severe on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. CJ
In the hours before
Special weather statement, Aug 7, 6:04 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
604 PM CDT Fri Aug 7 2020
MNZ022-023-028-072330-
East Becker MN-Mahnomen MN-South Clearwater MN-
604 PM CDT Fri Aug 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAHNOMEN...NORTH
CENTRAL BECKER AND SOUTHWESTERN CLEARWATER COUNTIES UNTIL 630 PM
CDT...
At 604 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Naytahwaush to near Itasca State Park.
Movement was east at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Western Itasca State Park and Mahkonce around 610 PM CDT.
Roy Lake around 615 PM CDT.
Long Lost Lake and southern Lower Rice Lake around 620 PM CDT.
Zerkel and Bad Medicine Lake around 625 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Minnesota.
LAT...LON 4714 9566 4715 9567 4715 9583 4733 9575
4741 9527 4714 9527
TIME...MOT...LOC 2304Z 267DEG 41KT 4722 9571 4722 9531
DJRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:17 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman | 58 min |
| Aug 7, 4:57 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen | 63 min |
| Aug 7, 5:30 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard | 60 min |
| Aug 7, 6:04 PM CDT | Special Weather Statement | FGF | Mahnomen | 26 min |
| Aug 7, 6:35 PM CDT | Special Weather Statement | FGF | Hubbard | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.